Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 14, NWS Honolulu, HI

March 29, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 29, 2016, 3:32 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 29, 2016, 10:00 AM HST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2016, 3:32 AM HST (13:32 UTC)
In effect from
Mar 29, 2016, 10:00 AM HST
Expired
Mar 31, 2016, 3:09 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2016-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2016-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WHHW40 PHFO 291332
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST TUE MAR 29 2016

...HIGH SURF WARNING STARTING AT 10 AM HST FOR RISING SURF ALONG
NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...
AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL SPREADING DOWN ACROSS THE ISLAND CHAIN
COMBINED WITH BREEZY WEST TO NORTHWEST WINDS BEHIND A FRONT WILL
CAUSE A DRAMATIC INCREASE IN SURF HEIGHTS ACROSS MOST NORTH AND
WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS STARTING LATE
THIS MORNING...AND CONTINUING THROUGH WEDNESDAY. IN ADDITION TO
THE LARGE SURF...COASTAL FLOODING IS POSSIBLE DUE TO ENHANCED WAVE
RUNUP CAUSED BY ONSHORE WINDS...ESPECIALLY AROUND THE TIME OF HIGH
TIDE THIS EVENING. ALSO EXPECT ADDITIONAL BEACH EROSION IN AREAS
WHICH HAVE SUFFERED SEDIMENT LOSS DURING PREVIOUS LARGE SWELL
EVENTS DURING THIS PAST WINTER.

HIZ001>003-006>008-012-013-017-019-020-300245-
/O.NEW.PHFO.SU.W.0014.160329T2000Z-160331T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 AM HST TUE MAR 29 2016

...HIGH SURF WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
WEDNESDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...BUILDING TO
  20 TO 25 FEET LATE TODAY...AND 28 TO 32 FEET TONIGHT AND
  WEDNESDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...
  BUILDING TO 15 TO 20 FEET LATE TODAY...AND 18 TO 25 FEET
  TONIGHT AND WEDNESDAY.

* TIMING...STARTING LATE THIS MORNING...AND CONTINUING THROUGH
  WEDNESDAY AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HOUSTON/JACOBSON
4 follow-up statements
971 
WHHW40 PHFO 300108
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
308 PM HST TUE MAR 29 2016

...HIGH SURF WARNING FOR RISING SURF ALONG NORTH AND WEST FACING
SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...AND FOR NORTH FACING
SHORES OF MAUI...

...HIGH SURF ADVISORY FOR RISING SURF ALONG WEST FACING SHORES OF
THE BIG ISLAND...

.A LARGE NORTHWEST SWELL SPREADING DOWN ACROSS THE ISLAND CHAIN
COMBINED WITH BREEZY WEST TO NORTHWEST WINDS BEHIND A FRONT WILL
CAUSE A DRAMATIC INCREASE IN SURF HEIGHTS ACROSS MOST NORTH AND
WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS TONIGHT...AND
CONTINUING THROUGH WEDNESDAY. IN ADDITION TO THE LARGE
SURF...COASTAL FLOODING IS POSSIBLE DUE TO ENHANCED WAVE RUNUP
CAUSED BY ONSHORE WINDS...ESPECIALLY AROUND THE TIME OF HIGH TIDE
THIS EVENING. ALSO EXPECT ADDITIONAL BEACH EROSION IN AREAS WHICH
HAVE SUFFERED SEDIMENT LOSS DURING PREVIOUS LARGE SWELL EVENTS
DURING THIS PAST WINTER.

HIZ001>003-006>008-012-013-017-019-020-301415-
/O.CON.PHFO.SU.W.0014.000000T0000Z-160331T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
308 PM HST TUE MAR 29 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU 
  AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...BUILDING 
  TO 20 TO 25 FEET LATE TODAY...AND 28 TO 32 FEET TONIGHT AND 
  WEDNESDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI... 
  BUILDING TO 15 TO 20 FEET LATE TODAY...AND 18 TO 25 FEET 
  TONIGHT AND WEDNESDAY. 

* TIMING...STARTING LATE THIS MORNING...AND CONTINUING THROUGH 
  WEDNESDAY AFTERNOON. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-301415-
/O.NEW.PHFO.SU.Y.0028.160330T0108Z-160331T0400Z/
KONA-
308 PM HST TUE MAR 29 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...BUILDING TO 8
  TO 10 FEET LATE TONIGHT AND WEDNESDAY.

* TIMING...STARTING LATE TONIGHT...AND CONTINUING THROUGH
  WEDNESDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
005 
WHHW40 PHFO 301337
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 AM HST WED MAR 30 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTHWEST SWELL WILL CONTINUE TO IMPACT NORTH AND
WEST FACING SHORES OF THE ISLAND CHAIN TODAY. SURF HEIGHTS
PRODUCED BY THIS SWELL WILL REMAIN NEAR OR ABOVE THE HIGH SURF
WARNING THRESHOLDS ALONG MOST NORTH AND WEST FACING SHORES OF THE
SMALLER ISLANDS TODAY...BEFORE GRADUALLY DIMINISHING TONIGHT AND
THURSDAY. ELEVATED SURF WILL ALSO CONTINUE ALONG WEST FACING
SHORES OF THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-310245-
/O.CON.PHFO.SU.W.0014.000000T0000Z-160331T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
337 AM HST WED MAR 30 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...28 TO 34
  FEET TODAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...18
  TO 22 FEET TODAY.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-310245-
/O.CON.PHFO.SU.Y.0028.000000T0000Z-160331T0400Z/
KONA-
337 AM HST WED MAR 30 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 10
  FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HOUSTON
492 
WHHW40 PHFO 310122
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST WED MAR 30 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTHWEST SWELL WILL CONTINUE TO IMPACT NORTH AND
WEST FACING SHORES OF THE ISLAND CHAIN. SURF HEIGHTS PRODUCED BY
THIS SWELL WILL REMAIN NEAR OR ABOVE THE HIGH SURF WARNING
THRESHOLDS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS TONIGHT...BEFORE GRADUALLY DIMINISHING THURSDAY. ELEVATED
SURF WILL ALSO CONTINUE ALONG WEST FACING SHORES OF THE BIG
ISLAND.

HIZ001>003-006>008-012-013-017-019-020-311430-
/O.EXT.PHFO.SU.W.0014.000000T0000Z-160331T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
322 PM HST WED MAR 30 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...18 TO 25
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20
  FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-311430-
/O.EXT.PHFO.SU.Y.0028.000000T0000Z-160331T1600Z/
KONA-
322 PM HST WED MAR 30 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...5 TO 8 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
482 
WHHW40 PHFO 311309
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
309 AM HST THU MAR 31 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND FOR
WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL GRADUALLY DIMINISH...BUT SURF
HEIGHTS WILL REMAIN LARGE ENOUGH TO WARRANT A HIGH SURF ADVISORY
THROUGH TONIGHT.

HIZ001>003-006>008-012-013-017-019-020-010230-
/O.CAN.PHFO.SU.W.0014.000000T0000Z-160331T1600Z/
/O.EXB.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
309 AM HST THU MAR 31 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...16 TO 22
  FEET TODAY...AND 10 TO 15 FEET TONIGHT. ALONG WEST FACING SHORES
  OF OAHU AND MOLOKAI...10 TO 15 FEET TODAY...AND 8 TO 12 FEET
  TONIGHT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

HIZ023-010230-
/O.EXT.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/
KONA-
309 AM HST THU MAR 31 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...5 TO 8 
  FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 28, 8:22 PM HST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 8:22 PM HST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
822 PM HST MON MAR 28 2016

.SYNOPSIS...
A WEAKENING COLD FRONT WILL REACH KAUAI LATE TONIGHT...THEN MOVE
THROUGH THE REMAINDER OF THE STATE TUESDAY INTO TUESDAY EVENING.
SCATTERED SHOWERS WILL BE POSSIBLE AS THE FRONT MOVES THROUGH.
HIGH PRESSURE WILL MOVE OVER THE ISLANDS WEDNESDAY THROUGH
THURSDAY...WITH LIGHT WINDS AND MAINLY DRY WEATHER PREVAILING. THE
HIGH WILL LIFT TO THE NORTH FRIDAY THROUGH THE WEEKEND...ALLOWING
TRADE WINDS TO RETURN ACROSS THE ISLANDS.

&&

.DISCUSSION...
RADAR DETECTS LINES OF LIGHT SHOWERS OVER THE KAIWI CHANNEL...
MOLOKAI AND LANAI...WITH DRY WEATHER PREVAILING ELSEWHERE ACROSS
THE STATE. THESE SHOWERS ARE ASSOCIATED WITH A WEAK PRE-FRONTAL
TROUGH OVER THE CENTRAL ISLANDS. FURTHER TO THE WEST...A WEAK COLD
FRONT IS LOCATED ABOUT 60 MILES NW OF BARKING SANDS AS OF 8 PM.
SOUTHWEST WINDS PREVAILED ACROSS THE ISLANDS TODAY...DUE TO THE
LARGE CIRCULATION OF AN INTENSE STORM-FORCE LOW PRESSURE AREA
LOCATED ABOUT 1500 MILES NW OF THE STATE. WATER VAPOR IMAGERY
DEPICTS A BROAD TROUGH OVER THE CENTRAL PACIFIC...WITH AN INTENSE
UPPER LEVEL LOW NEAR 42N 170W...AND THE SUBTROPICAL RIDGE
DISPLACED TO THE WEST OF THE INTERNATIONAL DATELINE. MIMIC-TPW
SATELLITE IMAGERY SHOWS A NARROW RIBBON OF SLIGHTLY HIGHER
MOISTURE ALONG THE WEAK FRONT...WITH ESTIMATED PWATS AROUND 1.2
INCHES. OTHERWISE...A DRY AIRMASS IS PRESENT OVER AND AROUND THE
STATE WITH ESTIMATED PWATS NEAR ONE INCH. THE 00Z SOUNDINGS ALSO
DEPICT A DRY AND STABLE ENVIRONMENT IN PLACE AHEAD OF THE
FRONT...WITH LIHUE SHOWING THE INVERSION NEAR 5500 FEET AND PWAT
OF 0.92 INCHES...WHILE HILO SHOWS THE INVERSION UP NEAR 9000 FEET
AND PWAT OF 1.11 INCHES.

OVERNIGHT AND TUESDAY...EXPECT THE WEAK FRONT TO CONTINUE MOVING
STEADILY SOUTHEASTWARD...REACHING KAUAI LATE TONIGHT...OAHU
TUESDAY MORNING...MAUI COUNTY AROUND MIDDAY...AND THE BIG ISLAND
TUESDAY AFTERNOON/EVENING. WITH VERY LIMITED MOISTURE AND LITTLE
UPPER SUPPORT AVAILABLE...WE SHOULD SEE ONLY SCATTERED MOSTLY
LIGHT SHOWERS ASSOCIATED WITH THE FRONT AND THE PRE-FRONTAL
TROUGH.

WINDS ON THE BIG ISLAND SUMMITS HAVE REACHED WARNING LEVELS AT
TIMES DURING THE PAST FEW HOURS. DUE TO THE PASSAGE OF THE BROAD
MID LEVEL TROUGH TO OUR NORTH...MODEL GUIDANCE INDICATES THAT
WINDS SHOULD REMAIN ELEVATED OVER THE SUMMITS THROUGH AT LEAST
TUESDAY AND POSSIBLY LONGER. THE HIGH WIND WARNING REMAINS POSTED
THROUGH 6 PM TUESDAY.

WEDNESDAY THROUGH THURSDAY...ZONAL FLOW ALOFT SETS UP OVER THE
CENTRAL PACIFIC...WITH A SURFACE HIGH PRESSURE RIDGE BUILDING
DIRECTLY OVER THE ISLANDS. THE RESULTING LIGHT BACKGROUND FLOW
WILL PROMOTE NIGHTTIME LAND BREEZES AND DAYTIME SEA BREEZES.
SOME CLOUDS WILL DEVELOP OVER THE ISLANDS EACH DAY...BUT LITTLE
RAINFALL IS EXPECTED DUE TO LACK OF AVAILABLE MOISTURE...WITH
MODEL BLENDED PWATS NEAR OR BELOW ONE INCH DURING THIS TIME.

FRIDAY THROUGH THE WEEKEND...THE SURFACE HIGH IS FORECAST TO LIFT
TO THE NORTH OF THE STATE...AS A MID LEVEL RIDGE BUILDS OVERHEAD.
THIS WILL ALLOW FOR TRADE WINDS TO FINALLY RETURN. SCATTERED
MOSTLY LIGHT SHOWERS WILL BECOME FOCUSED OVER WINDWARD AREAS...
BUT OVERALL EXPECT THIS TO BE A RATHER DRY TRADE PATTERN DUE TO
LACK OF ATMOSPHERIC MOISTURE AND VERY STABLE CONDITIONS ALOFT.

&&

.AVIATION...
A WEAKENING FRONT 105 NM NW OF KAUAI/S NA PALI COAST AS OF 04Z...IS
FORECAST TO REACH KAUAI ABT 12Z...OAHU 19Z...THEN MAUI COUNTY
WEDNESDAY AFTERNOON. THE FRONT WILL BE CARRYING MVFR CONDS
WIDESPREAD ENOUGH TO WARRANT AN AIRMET SIERRA FOR MTN OBSC ON KAUAI.
AIRMET SIERRA WILL LIKELY BE HOISTED LATER FOR OAHU.

AIRMET TANGO FOR LO LVL TURB DUE TO THE GUSTY SW WINDS WILL CONTINUE
UNTIL THE FRONT PASSES THROUGH. WITH A SW WIND FLOW...THE TURB WILL
FAVOR OVR AND N THROUGH E SIDE OF THE MTNS. LO LVL WINDS BEHIND
THE FRONT ARE EXPECTED TO BE LIGHT TO MODERATE WESTERLIES. MORE
THAN LIKELY AIRMET TANGO WILL NOT BE NEEDED BEHIND THE FRONT.

OTHER THAN FOR THE FRONT...THE PREVAILING FLYING WEATHER WILL BE VFR
AREA WIDE DURING THE OVERNIGHT HOURS. SOME ISOLATED TO WIDELY
DISPERSE SHOWERS ARE EXPECTED TO FORM ACROSS THE AREA AHEAD OF THE
FRONT THAT HAVE THE POTENTIAL OF LOWERING THE CIG AND VIS TO MVFR
VALUES. MOST OF THE SHOWERS ARE ASSOCIATED WITH A N TO S ORIENTED
BAND NOW LOCATED OVER MOLOKAI. IT IS MOVING E AT 15 KT.

&&

.MARINE...
A BROAD SURFACE LOW WITH A CAPTURED FETCH OF GALE FORCE WINDS AIMED
AT THE MAIN HAWAIIAN ISLANDS IS SENDING A LARGE NORTHWEST SWELL
TOWARD THE STATE. THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL
CONTINUES TO INDICATE THIS SWELL WILL BUILD DURING THE DAY ON
TUESDAY...THEN PEAK LATE TUESDAY NIGHT AND EARLY WEDNESDAY...BEFORE
GRADUALLY LOWERING THROUGH THE REST OF THE WEEK. SURF PRODUCED BY
THIS SWELL WILL LIKELY REACH HIGH SURF WARNING CRITERIA ALONG MOST
NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS
STARTING BY MID-DAY TUESDAY. WE WILL BE MONITORING DATA FROM THE
BUOYS NORTHWEST OF KAUAI OVERNIGHT TO DETERMINE THE ACTUAL ARRIVAL
TIME OF THIS SWELL ON TUESDAY.

NOTE THAT THE SURFACE WINDS BEHIND THE FRONT...WHICH WILL BE
PASSING ACROSS THE ISLAND CHAIN AS THE SWELL IS SCHEDULED TO
BUILD...WILL HAVE A WESTERLY TO NORTHWESTERLY COMPONENT. AS A
RESULT...THIS WILL LIKELY PROVIDE ADDITIONAL SUPPORT FOR WAVE
RUNUP AND COASTAL INUNDATION FOR COASTAL PROPERTIES AND ROADWAYS
ALONG THE NORTH AND WEST FACING SHORES. MANY SHORELINES ACROSS THE
STATE ARE EXTREMELY VULNERABLE TO THESE EXTRA LARGE WIND DRIVEN
WAVES DUE TO BEACH EROSION FROM EARLIER EVENTS THIS WINTER THIS
SWELL ALSO HAS A MORE WESTERLY COMPONENT THAN SOME OF THE LARGE
EVENTS DURING THE PAST FEW WEEKS. THEREFORE...THOSE WHO HAVE
CONCERNS ABOUT PROPERTY OR TRANSPORTATION ISSUES DUE TO THIS
WINTER-TIME CALIBER SWELL SHOULD TAKE APPROPRIATE PRECAUTIONS FOR
POTENTIAL COASTAL INUNDATION...PARTICULARLY AROUND THE TIME OF
HIGH TIDE TUESDAY EVENING. THIS INCLUDES THE WAIANAE COAST OF
OAHU.

SINCE THE LARGE NORTHWEST SWELL HAS A WESTERLY COMPONENT...SURF WILL
LIKELY REACH THE HIGH SURF ADVISORY CRITERIA ALONG WEST FACING
SHORES OF THE BIG ISLAND BY EARLY WEDNESDAY. IT IS STILL TOO EARLY
TO DETERMINE IF THE SURF WILL REACH THE HIGH SURF WARNING THRESHOLD
OF 12 FEET ALONG THE LEEWARD BIG ISLAND. ELSEWHERE...A SMALL SOUTH
SWELL WILL ARRIVE ALONG SOUTH FACING SHORES OF THE STATE TUESDAY...
AND LINGER THROUGH WEDNESDAY.

A SMALL CRAFT ADVISORY /SCA/ HAS BEEN POSTED BEGINNING TUESDAY
MORNING FOR ELEVATED SEAS DUE TO THE INCOMING NORTHWEST SWELL.
EXPECT ADDITIONAL AREAS TO BE ADDED TO THE SCA AS THE SWELL BUILDS
FROM TUESDAY NIGHT THROUGH WEDNESDAY. WINDS ARE EXPECTED TO REMAIN
BELOW THE SCA CRITERIA AT LEAST INTO FRIDAY. AS THE TRADE WINDS
INCREASE LATER THIS WEEK...WIND SPEEDS MAY REACH THE SCA CRITERIA
STARTING FRIDAY NIGHT OR SATURDAY OVER THE TYPICALLY WINDY WATERS
ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM HST TUESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 6 AM HST THURSDAY FOR
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS.

&&

DISCUSSION...JACOBSON
AVIATION...LAU
MARINE...HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:30 PM HSTSmall Craft AdvisoryHFO3 days
Mar 28, 4:45 PM HSTHigh Wind WarningHFOHawaii11 hr
Mar 29, 3:33 AM HSTWind AdvisoryHFOHawaii12 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.